North Dakota, 2010

Hail in North Dakota, April 12, 2010

April 12, 2010 · NWS BIS · 3 events in 2 counties and zones

Thunderstorms developed during the mid morning hours of April 12th across portions of south central North Dakota in response to an approaching short wave trough and isentropic ascent ahead of a warm front draped across northern South Dakota. Three reports of large hail were received from the mid morning through the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the mid morning hours of April 12th across portions of south central North Dakota in response to an approaching short wave trough and isentropic ascent ahead of a warm front draped across northern South Dakota. Three reports of large hail were received from the mid morning through the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 12, 2:26 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 12, 2:26 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT MON APR 12 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SHOT TERM CONCERNS CONTINUE WITH SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY SEVERE...ESPECIALLY MONDAY NIGHT. HAIL LOOKS TO BE THE MAIN
THREAT TONIGHT...WITH HEAVY RAIN AND GUSTY WINDS TUESDAY INTO
TUESDAY NIGHT.

THE LATEST SURFACE MAP SHOWS LOW PRESSURE OVER NORTHEASTERN WYOMING
WITH A WARM FRONT SPRAWLED ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA.
THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH 12Z TUESDAY...THEN
GRADUALLY LIFT NORTH INTO SOUTH CENTRAL NORTH DAKOTA DURING THE DAY
TUESDAY AS LOW LEVEL WINDS BECOME MORE SOUTHERLY AND THE SURFACE LOW
BEGINS A NORTHWARD JAUNT. TEMPERATURES SHOULD SOAR TO AROUND 70 IN
THE WARM SECTOR OVER THE SOUTHERN PORTION OF THE CWA TUESDAY WITH
COOLER AIR FURTHER NORTH...NORTH OF THE WARM FRONT.

LATEST REGIONAL RADAR SHOWED A COUPLE OF LIGHTNING STRIKES EARLIER
OVER/NEAR HETTINGER BUT HAS SINCE WEAKENED OUT. ISOLATED TO
SCATTERED RAIN SHOWERS COVER THE CWA...WITH THE BEST MOISTURE
CONVERGENCE OVER THE SOUTHERN THIRD OF THE CWA. THE LATEST WATER
VAPOR IMAGERY SHOWS A POTENT LOW PRESSURE OVER NORTHWESTERN
CALIFORNIA WITH A STRONG JET CORE WORKING DOWN THE BACK SIDE OF
THE UPPER TROUGH. AS THE JET STREAK WORKS INTO THE BASE OF THE
TROUGH MONDAY NIGHT...THE TROUGH BECOMES NEGATIVELY TILTED AS IT
LIFTS NORTHEAST INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA
TUESDAY. WITH THE STRONGER DYNAMICS ALOFT CATCHING UP TO THE SURFACE
LOW/WARM FRONT IN WYOMING TONIGHT AND TUESDAY...INTENSIFICATION WILL
COMMENCE INCREASING THE LOW LEVEL JET AND ADVECTING IN HIGHER
DEWPOINTS AND MOISTURE FROM THE SOUTH. THE NAM/GFS BUFR SOUNDINGS
INITIALIZED A LITTLE TOO ROBUST ON PRECIPITABLE WATER VALUES WHEN
COMPARED TO THE 00Z KBIS SOUNDING. HOWEVER EVEN AFTER SUBTRACTING
THE ERROR OUT...PRECIPITABLE VALUES ARE AT LEAST ONE INCH DURING THE
DAY TUESDAY. SO DESPITE THE FAST NATURE IN STORM MOVEMENT...HEAVY
RAIN WILL BE A CONCERN ALONG WITH STRONG WINDS ALOFT MIXING DOWN TO
THE SURFACE.

TODAY THROUGH 12Z TUESDAY...SPC HAS PLACED PORTIONS OF WESTERN AND
SOUTH CENTRAL NORTH DAKOTA IN A SLIGHT RISK. HAVE ADDED HAIL AS
MAIN THREAT TONIGHT IN THE GRIDS. AS MENTIONED ABOVE...AS THE
MOISTURE TRANSPORT INCREASES TONIGHT AND TUESDAY...SOUNDINGS
MOISTEN UP WITH HEAVY RAIN AND WIND AS THE MAIN THREATS TUESDAY
INTO TUESDAY NIGHT. THE WHOLE SYSTEM OCCLUDES TUESDAY NIGHT WITH
THE COLD FRONT SLIDING THROUGH FROM WEST TO EAST. DRIER AIR/WESTERLY
FLOW MOVES INTO THE WEST BETWEEN 00Z AND 06Z WEDS...AND 06-12Z
CENTRAL. THIS WILL SHIFT THE MAIN PRECIPITATION BAND FROM CENTRAL
NORTH DAKOTA INTO THE JAMES RIVER VALLEY FROM 06Z-12Z WEDS. A
SLIGHT CHANCE FOR SHOWERS REMAIN WEDNESDAY WITH THE BEST THREAT
ACROSS THE WEST AND NORTHWEST...CLOSER TO THE STRONGER CYCLONIC
CURVATURE AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THE UPPER/SURFACE
LOW AS IT LIFTS INTO SASKATCHEWAN AND MANITOBA.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE SYSTEM THAT IMPACTED THE STATE DURING THE FIRST HALF OF THE WEEK
IS EXPECTED TO MOVE FROM THE LAKE WINNEPEG AREA TOWARDS EASTERN
CANADA ON THURSDAY. MODELS INDICATE THAT SOME SHOWERS COULD LINGER
OVER MY NORTHERN COUNTIES AS THE LOW MAKES ITS WAY OUT OF THE AREA.

BY FRIDAY MORNING...RIDGING OVER THE ROCKIES SHOULD BEGIN TO SLIDE
INTO THE CENTRAL CONUS...WHILE A STRONG SURFACE HIGH PRESSURE CENTER
BUILDS IN OVER THE NORTHERN PLAINS. THESE FEATURES SHOULD BE SLOW
MOVING...AND WILL MOST LIKELY STAY IN PLACE OVER NORTH DAKOTA FOR
THE REMAINDER OF THE PERIOD. CLEAR SKIES AND RELATIVELY QUIET
CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH TEMPERATURES
REMAINING AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...

A WARM FRONT JUST SOUTH OF THE STATE SHOULD RESULT IN NUMEROUS
SHOWERS ACROSS MUCH OF THE FORECAST AREA. EXPECT VFR CEILINGS THIS
MORNING TO GRADUALLY TURN TO MVFR BY THIS AFTERNOON AND EVENING. DUE
TO INCREASED INSTABILITY NEAR THE BOUNDARY...SOME SCATTERED
THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON...AND EXTENDING
THROUGH THE TERM. 10 TO 20 KNOTS WINDS FROM THE EAST SHOULD INCREASE
AS THE LOW TO THE SOUTHWEST DEEPENS AND GRADIENTS TIGHTEN...WITH
GUSTS OF UP TO 30 KNOTS POSSIBLE THIS AFTERNOON AND OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/HW
Hazardous weather outlook, Apr 12, 3:51 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON APR 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
451 AM CDT MON APR 12 2010 /351 AM MDT MON APR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHEASTERN WYOMING AND AN ASSOCIATED WARM
FRONT DRAPED OVER CENTRAL AND NORTHERN SOUTH DAKOTA WILL RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY.

THE LOW PRESSURE AND WARM FRONT WILL INTENSIFY TONIGHT RESULTING
IN SHOWERS AND A CHANCE OF SEVERE THUNDERSTORMS. SMALL HAIL WOULD
BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO TUESDAY
NIGHT. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY SOME OF THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF EITHER HAIL...HEAVY RAIN...OR
GUSTY WINDS DEVELOP. PLEASE CHECK BACK FOR FUTURE FORECASTS.

KS

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McIntosh

When
April 12, 8:55 AM CST to 9:10 AM CST
Where
McIntosh County, 5.67 mi WSW of Ventura
Measured
1.5 in hail
Reported by
Public
Coordinates
45.970, -99.660

Hail, McIntosh

When
April 12, 9:55 AM CST to 10:01 AM CST
Where
McIntosh County, 10.07 mi E of Ashley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.030, -99.160

Hail, Dickey

When
April 12, 11:10 AM CST to 11:14 AM CST
Where
Dickey County, 3.91 mi E of Forbes
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.940, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 223823, 223824, 223825.